Thunderstorm Wind, Greene
- When
- July 21, 2:30 PM EST
- Where
- Greene County, Ruckersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 38.233, -78.367
A tree was downed onto Route 633. The time was estimated.
A thunderstorm with high winds moved through Greene County during the afternoon of the 21st. A tree was downed onto Route 633 in Ruckersville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with high winds moved through Greene County during the afternoon of the 21st. A tree was downed onto Route 633 in Ruckersville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT MON JUL 21 2003 ...SHORT TERM (TNGT AND TUE)... UPR LVL TROF WL SWEEP ACROSS THE REGION TONIGHT...BUT MAINLY GIVING US A GLANCING BLOW WITH BEST DYNAMICS REMAINING N OF OUR CWA. BUT FIRST HAVE TO DEAL WITH SHORT TERM CONVECTIVE POTENTIAL. SCATTERED THUNDERSTORMS HAVE FORM OVER PORTIONS OF THE SHENANDOAH AND POTOMAC HIGHLAND IN GOOD INSTABILITY AXIS. MID-LVL SHEAR IS NOT IMPRESSIVE ALTHOUGH INSTABLITY ACTUALLY QUITE GOOD. THINK THE AREA W OF THE BLUE RIDGE COULD SEE ISOLATED SVR DUE TO DAMAGING WINDS WITH STORMS OVER THE NEXT FEW HOURS. THEN AS THE EVENING BEGINS...LOTS OF DEBRI CLOUDS AND LOSS OF INSOLATION WL DIMINISH THREAT OF SVR. UPR LVL VORT AXIS COULD BE SUFF TO MAINTAIN A BROKEN LINE OF RW/TRW THROUGH EARLY EVENING...THEN ACTIVITY SHOULD DIMINISH OVERNIGHT. FOR TUE...SLOW MOVING FRNTL SYSTEM WL AFFECT THE REGION. 12Z ETA SWEEPS THROUGH ONE BATCH OF MOISTURE EARLY IN THE DAY...THEN COULD ACTUALLY SEE SOME SUNSHINE BEFORE ANOTHER BATCH OF MOISTURE AHEAD OF A WEAK WAVE MOVES FROM SW TO NE ACROSS THE CWA BY MID AFTN. SVR THREAT FOR TUE WL DEPEND UPON JUST HOW MUCH SUN GETS THROUGH. EVEN IF WE GET SOME SUN...SHEAR PROFILES DO NOT LOOK ALL THAT IMPRESSIVE. WL KEEP CHC GOING FOR TUE. ON THE MARINE...SEEING LOTS OF GUSTS ON/NEAR THE BAY IN THE LOW 20S SO SCA WL CONT FOR THIS PCKG. SMZ EXTENDED (TUE NIGHT-MONDAY)... SHORT AND MEDIUM RANGE MODELS CONTINUE TO TREND TOWARDS COLD FRONT SLOWING DOWN ON WEDNESDAY AND HANGING ACROSS THE EASTERN AND SOUTHERN ZONES THROUGH THURSDAY. AIRMASS THEN DRIES OUT FOR FRIDAY THROUGH SUNDAY. A BRIEF BREAK IN STAGNANT UPPER PATTERN FOR LATE WEEK INTO THE WEEKEND. RIDGE REMAINS IN THE WEST WITH FLAT FLOW IN THE EAST. EAST COAST TROUGH REDEVELOPS AS LOW PRESSURE OVER CANADA DIGS SOUTHWARD ON MONDAY. WILL KEEP CHANCE POPS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT THEN TAPER OFF THURSDAY. EVIDENT FROM AREA CROSS SECTIONS...BEST LIFT AND DEEPER MOISTURE COME INTO PHASE DURING THE DAY WEDNESDAY...ENHANCED UPPER JET. PWATS WILL AVERAGE 1.5 IN WEST AND GREATER THAN 2 IN EAST DURING THE PERIOD. LIKELY POPS IN ORDER...BUT WILL LEAVE AT HIGH END CHANCE (50%) FOR NOW. WITH THE TIGHTER GRADIENT AND THE TRACK OF THE SURFACE LOW...WINDS EXPECTED TO REACH SCA CRITERIA TUESDAY AND WEDNESDAY. HIGH PRESSURE DEVELOPS OVER THE AREA FRIDAY AND SLIDES SOUTHEAST SATURDAY. RETURN FLOW BECOMES ESTABLISHED BY SUNDAY IN ADVANCE OF APPROACHING SHORTWAVE FOR MONDAY. WILL CARRY A SLIGHT CHANCE POP. /CPW .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-220930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS THE VIRGINIA SHENANDOAH VALLEY...POTOMAC HIGHLANDS INCLUDING THE EASTERN WEST VIRGINIA PANHANDLE AND WESTERN MARYLAND. PRIMARY THREAT TIME WILL BE FROM ABOUT 3 PM THROUGH 7 PM. THE MAIN THREAT WILL BE FROM DAMAGING THUNDERSTORM WINDS. SOME AREAS COULD SEE A QUICK INCH OF RAIN IN LESS THAN AN HOUR. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON. SMZ
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-220000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1205 PM EDT MON JUL 21 2003 ...POSSIBLE SEVERE WEATHER THIS AFTERNOON MAINLY WEST OF THE BLUE RIDGE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS THE VIRGINIA SHENANDOAH VALLEY...POTOMAC HIGHLANDS INCLUDING THE EASTERN WEST VIRGINIA PANHANDLE AND WESTERN MARYLAND. THE PRIMARY TIME FOR STORMS WILL BE FROM ABOUT 3 PM THROUGH 7 PM. THE MAIN THREAT WILL BE FROM DAMAGING THUNDERSTORM WINDS. SOME AREAS COULD SEE A QUICK INCH OF RAIN IN LESS THAN AN HOUR. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE WITH THE STRONGEST STORMS. WHILE SEVERE WEATHER IS MOST LIKELY IN AREAS WEST OF THE BLUE RIDGE...ISOLATED SEVERE THUNDERSTORMS IS POSSIBLE FURTHER EAST. THUNDERSTORMS COULD CONTINUE INTO THE EVENING AND NIGHTTIME HOURS BUT WILL BECOME LESS LIKELY. HENCE THE THREAT FOR SEVERE WEATHER WILL LESSEN DURING THE EVENING HOURS ...BUT THERE REMAINS A POTENTIAL FOR ISOLATED HEAVY RAINFALL IN THE OVERNIGHT HOURS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SMZ
The Sterling radar (KLWX), 113 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was downed onto Route 633. The time was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368493.